MILWAUKEE -- Not only is it illegal -- using it could take your life. Officials with the City of Milwaukee Health Department are warning about synthetic marijuana and the dangers of severe and even deadly bleeding. In a news release Monday, June 25, officials said cases of severe bleeding linked to K2 have doubled in the city.
As of Monday, MHD officials said there had been 27 cases, confirmed or probable, involving adults in Milwaukee, whereas five days prior, there were 10 cases.
"To my knowledge we've never had cases like this before. It's very concerning that we've seen this rapid increase in such a short period of time. Synthetic marijuana can be laced with any number of chemicals. The problem now is that the poison is being linked to rat poison that has been sprayed on this synthetic marijuana," said Angie Hagy, director of disease control and environmental health.
“These dangerous products are circulating in our community. I urge everyone in the community to steer clear of these products. They are unpredictable and they are not safe. Parents, please talk to your children about these products," said Commissioner of Health Patricia McManus in the release.
The use of these products can cause severe bleeding, unexplained bruising and possibly death, MHD officials are warning. These products contain a number of different ingredients.
Some of the products that have been circulating in Milwaukee contain rat poison, MHD officials said.
“Essentially, these ingredients prevent your blood from clotting. This is why bleeding and bruising can occur. It is important to seek medical attention right away," said Angie Hagy, director of disease control and environmental health in the release.
Synthetic marijuana is illegal, and in recent years, law enforcement officials have been working to crack down on loopholes that keep the product on the market.
"This chemical can stay in your body a long time. Just because you're not experiencing bleeding or bruising now, doesn't mean you won't," said Hagy.
If you have purchased synthetic cannabinoids or K2, MHD officials advise:
You're encouraged to call 911 or immediately go to an emergency room if you or someone you know is experiencing a serious reaction to synthetic cannabinoids.
CLICK HERE to learn more.